Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 44, NWS Bismarck, ND

June 16, 2016Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 16, 2016, 9:08 PM CDT for Morton County, North Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2016, 9:08 PM CDT (02:08 UTC)
Expired
Jun 16, 2016, 10:00 PM CDT
In force
52 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Morton County, ND

The radar

The Bismarck radar (KBIS), 15 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 9:20 PM CDTHAIL 0.889 Sw Mandan, NDVERY FEW HAIL STONES AROUND A NICKEL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.1 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2745 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

867 
WUUS53 KBIS 170208
SVRBIS
NDC059-170300-
/O.NEW.KBIS.SV.W.0044.160617T0208Z-160617T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
908 PM CDT THU JUN 16 2016

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 1000 PM CDT

* AT 908 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
  OF MANDAN...MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  MANDAN AROUND 945 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE FORT
ABRAHAM LINCOLN STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4669 10118 4695 10100 4682 10083 4679 10082
      4677 10084 4675 10084 4674 10083 4663 10110
TIME...MOT...LOC 0208Z 222DEG 14KT 4674 10104 

HAIL...1.00IN
WIND...60MPH
 
$$

HARGROVE
3 follow-up statements
749 
WWUS53 KBIS 170225
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
925 PM CDT THU JUN 16 2016

NDC059-170300-
/O.CON.KBIS.SV.W.0044.000000T0000Z-160617T0300Z/
MORTON ND-
925 PM CDT THU JUN 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHEASTERN MORTON COUNTY...

AT 924 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF MANDAN...MOVING NORTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  MANDAN AROUND 1000 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE FORT
ABRAHAM LINCOLN STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4669 10118 4695 10100 4682 10083 4679 10082
      4677 10084 4675 10084 4674 10083 4663 10110
TIME...MOT...LOC 0224Z 225DEG 8KT 4676 10101 

HAIL...1.00IN
WIND...60MPH
 
$$

PJA
492 
WWUS53 KBIS 170244
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
944 PM CDT THU JUN 16 2016

NDC059-170300-
/O.CON.KBIS.SV.W.0044.000000T0000Z-160617T0300Z/
MORTON ND-
944 PM CDT THU JUN 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHEASTERN MORTON COUNTY...

AT 944 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
MANDAN...MOVING NORTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  MANDAN AROUND 950 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE FORT
ABRAHAM LINCOLN STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4668 10116 4693 10098 4682 10083 4679 10082
      4677 10084 4675 10084 4674 10083 4663 10110
TIME...MOT...LOC 0244Z 222DEG 14KT 4682 10093 

HAIL...1.00IN
WIND...60MPH
 
$$

ACOOP
460 
WWUS53 KBIS 170300
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1000 PM CDT THU JUN 16 2016

NDC059-170310-
/O.EXP.KBIS.SV.W.0044.000000T0000Z-160617T0300Z/
MORTON ND-
1000 PM CDT THU JUN 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORTON COUNTY HAS
EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4668 10116 4693 10098 4682 10083 4679 10082
      4677 10084 4675 10084 4674 10083 4663 10110
TIME...MOT...LOC 0258Z 222DEG 14KT 4682 10093 

$$

HARGROVE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:47 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 16, 6:47 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
647 PM CDT THU JUN 16 2016

.UPDATE...
Issued at 644 PM CDT Thu Jun 16 2016

Latest satellite images show cu field beginning to erode the cap.
Expect thunderstorm development shortly across south central
North Dakota.

&&

.SHORT TERM...(This evening through Friday)
Issued at 330 PM CDT Thu Jun 16 2016

At the surface, an upper level low is located over northern
Alberta, ejecting a shortwave north into Saskatchewan and
Manitoba. This wave was responsible for the scattered showers and
thunderstorms near the Canadian border earlier this morning that
have since moved north out of the state. Over on the west coast
of the CONUS, a deepening trough will be the focus of this
afternoon's showers and thunderstorms over parts of western and
central North Dakota. A visible short wave on water vapor located
over the southern Black Hills of South Dakota will begin to nudge
into southwestern North Dakota, where a surface low and a plethora
of boundaries are present.

While most models show ample bulk and low level shear coupled with
plenty of CAPE over the forecast area, an elevated mixed layer is
currently providing high temperatures in the H8 and H7 levels,
keeping a stout cap in place. This cap should remain strong
through the afternoon until a cold front approaches with a push of
mid level western air that will aid in cooling the mid-level
temperatures slightly. The global models and the NAM hold off
widespread convection until well after 00-03z but the latest
iterations of the HRRR and other CAMs have been a bit more
aggressive, initiating isolated supercells just west of the
Missouri river by the 23-01z time frame. So, at this point we are
in a holding pattern and enjoying the waiting game. If storms can
realize the impressive environment without suffering from the cap
suppression, storms will have the potential to produce some large
hail, damaging wind gusts, and even a condition threat of a brief
tornado given some elevated low level shear eventually as the low
level jet kicks in around sunset. This is a very conditional
forecast with quite a bit on uncertainty, and one we will have to
keep monitoring through the night.

.LONG TERM...(Friday night through Thursday)
Issued at 330 PM CDT Thu Jun 16 2016

As the pattern keeps the region in a southwest flow regime, nearly
daily chances of thunderstorms will be possible throughout the
weekend, starting with a potential MCS overnight Friday into
Saturday morning.

Saturday is looking potentially like the most interesting severe
setup of the period thus far, with some of the most impressive
parameter space we've seen forecast this season by all the major
models. Still lots off questions with strong capping, timing, and
small scale details. However, we will have to closely monitor this
one as if models remain constant, all severe weather hazards could
be possible during the late afternoon and evening/overnight hours.
More details should be nailed down in the coming days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued
at 1137 AM CDT Thu Jun 16 2016

A cold front will slide from west to east this evening. A line of
thunderstorms is expected to develop from just east of KMOT south
to KBIS between 00z and 03z Friday, then shift into KJMS after 03z
Friday. MVFR cigs expected at KJMS from after 09z.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...WAA
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...KS
Hazardous weather outlook, Jun 16, 7:00 PM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
700 PM CDT THU JUN 16 2016

NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-180000-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
700 PM CDT THU JUN 16 2016 /600 PM MDT THU JUN 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

THROUGH TONIGHT...SEVERE THUNDERSTORMS ARE POSSIBLE IN CENTRAL
NORTH DAKOTA AND THE JAMES RIVER VALLEY. THE MAIN THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE WITH
ANY STORMS THAT OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND CENTRAL NORTH
DAKOTA LATE FRIDAY NIGHT...SATURDAY...AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FROM LATE THIS AFTERNOON THROUGH
TONIGHT. THUNDERSTORM DEVELOPMENT IS MOST LIKELY AFTER 6 PM CDT.
IT WILL TAKE UNTIL THEN FOR DAYTIME HEATING AND LIFTING FROM A
WEAK COLD FRONT TO FINALLY BREAK A CAPPING INVERSION. INSTABILITY
AND WIND SHEAR WILL BE FAVORABLE FOR SEVERE WEATHER ONCE STORMS
DEVELOP.

NDZ001-009-017-018-031>033-040-041-043-044-180000-
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
700 PM CDT THU JUN 16 2016 /600 PM MDT THU JUN 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN SOUTHWEST NORTH
DAKOTA LATE TONIGHT. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND CENTRAL NORTH
DAKOTA LATE FRIDAY NIGHT...SATURDAY...AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WAA

In the hours before

Special weather statement, Jun 16, 7:45 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
745 PM CDT THU JUN 16 2016

NDZ020-021-034-035-170130-
OLIVER ND-MORTON ND-BURLEIGH ND-MCLEAN ND-
745 PM CDT THU JUN 16 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCLEAN...
SOUTHEASTERN OLIVER...NORTHWESTERN BURLEIGH AND NORTH CENTRAL MORTON
COUNTIES UNTIL 830 PM CDT...

AT 744 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LAKE HARMON...OR 12 MILES NORTH OF MANDAN...MOVING NORTHEAST AT
35 MPH.

WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WILTON...REGAN...CROSS RANCH STATE PARK...LAKE HARMON...BALDWIN...
DOUBLE DITCH INDIAN VILLAGE...PRICE AND SANGER.

LAT...LON 4688 10091 4697 10114 4737 10091 4721 10047
TIME...MOT...LOC 0044Z 212DEG 32KT 4700 10096

ABELING
Special weather statement, Jun 16, 8:13 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
813 PM CDT THU JUN 16 2016

NDZ034-170145-
MORTON ND-
813 PM CDT THU JUN 16 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MORTON COUNTY UNTIL 845
PM CDT...

AT 812 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF FLASHER...OR 23 MILES SOUTHWEST OF MANDAN...MOVING
NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FISH CREEK DAM.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4651 10130 4663 10130 4663 10132 4678 10123
      4664 10090 4645 10114
TIME...MOT...LOC 0112Z 208DEG 11KT 4657 10120

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:45 PM CDTSpecial Weather StatementBISBurleigh45 min
Jun 16, 8:13 PM CDTSpecial Weather StatementBISMorton32 min
Jun 16, 8:47 PM CDTSevere Thunderstorm WarningBISMorton58 min
Jun 16, 9:42 PM CDTSevere Thunderstorm WarningBISGrant, Morton63 min
Jun 16, 10:02 PM CDTSpecial Weather StatementBISBurleigh28 min
Jun 16, 10:33 PM CDTSevere Thunderstorm WarningBISGrant, Morton57 min
Jun 16, 10:37 PM CDTAreal Flood AdvisoryBISGrant, Morton5 hr
Jun 16, 11:29 PM CDTSpecial Weather StatementBISSioux31 min
Jun 17, 12:55 AM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope65 min
Jun 17, 1:01 AM CDTSevere Thunderstorm WarningBISGrant, Morton59 min
Jun 17, 1:43 AM CDTSevere Thunderstorm WarningBISBillings, Dunn, Hettinger, Slope, Stark62 min
Jun 17, 1:58 AM CDTSevere Thunderstorm WarningBISGrant, Morton49 min
Jun 17, 2:30 AM CDTSevere Thunderstorm WarningBISGrant, Hettinger, Morton, Stark60 min
Jun 17, 2:57 AM CDTTornado WarningBISGrant, Hettinger33 min
Jun 17, 3:28 AM CDTSevere Thunderstorm WarningBISGrant, Morton, Oliver47 min
Jun 17, 3:58 AM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton, Oliver62 min
Jun 17, 4:47 AM CDTSpecial Weather StatementBISWells28 min
Jun 17, 4:57 AM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Sheridan, Wells63 min
Jun 17, 6:01 AM CDTSpecial Weather StatementBISFoster, Stutsman, Wells59 min
Jun 17, 6:19 AM CDTSevere Thunderstorm WarningBISFoster, Stutsman56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.